Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 18, NWS North Platte, NE

May 23, 2020Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2020, 11:58 PM CDT for Custer County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2020, 11:58 PM CDT (04:58 UTC)
Expired
May 24, 2020, 12:45 AM CDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
70.0 mph

County Custer County, NE

The radar

The North Platte radar (KLNX), 101 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 12:05 AM CDTHAIL 1.252 N Broken Bow, NEESTIMATED QUARTER TO HALF DOLLAR SIZED HAIL. TIME BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 8:29 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WUUS53 KLBF 240458
SVRLBF
NEC041-240545-
/O.NEW.KLBF.SV.W.0018.200524T0458Z-200524T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1158 PM CDT Sat May 23 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  East central Custer County in central Nebraska...

* Until 1245 AM CDT.

* At 1157 PM CDT, a severe thunderstorm was located near Broken Bow,
  moving northeast at 20 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Broken Bow and Weissert. 

This includes the following highways...
 Highway 183 between mile markers 100 and 102.
 Highway 2 between mile markers 273 and 284.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 4132 9968 4139 9981 4157 9951 4143 9935
TIME...MOT...LOC 0457Z 241DEG 19KT 4139 9970 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

Jacobs
1 follow-up statement
057 
WWUS53 KLBF 240519
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1219 AM CDT Sun May 24 2020

NEC041-240545-
/O.CON.KLBF.SV.W.0018.000000T0000Z-200524T0545Z/
Custer NE-
1219 AM CDT Sun May 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR EAST CENTRAL CUSTER COUNTY...

At 1218 AM CDT, a severe thunderstorm was located over Weissert, or 8
miles east of Broken Bow, moving east at 30 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Weissert.

This includes Highway 183 between mile markers 100 and 102.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 4137 9954 4148 9966 4157 9951 4143 9935
TIME...MOT...LOC 0518Z 249DEG 26KT 4144 9948 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

Jacobs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:21 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, May 23, 6:21 PM CDT, 5 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
621 PM CDT Sat May 23 2020

.SYNOPSIS...
Issued at 305 PM CDT Sat May 23 2020

H5 analysis from earlier this morning had an active
pattern noted across the CONUS. Closed lows were noted over central
PA, central Iowa and a third system over far northern Utah. The
third system over Utah, had a trough extending south into western
Arizona and far southern California. At midday, the Utah low, was
now located over west central Wyoming per the latest WV imagery. At
the surface: Low pressure extended from far southeastern Wyoming
into southeastern Colorado. A dryline extended from west of Limon
Colorado into the western Texas panhandle. South southeast of the
surface low in SE Wyoming, a weak convergence boundary was noted and
extended to north of Burlington Colorado. Skies were partly to
mostly cloudy this afternoon across the area and 2 PM CDT
temperatures ranged from 72 to 76 degrees.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 305 PM CDT Sat May 23 2020

Tonight thorugh Sunday night...Precipitation chances
tonight and Sunday night and the threat for severe storms tonight
are the main forecast challenges in the near term. For tonight: The
12z LBF Raob sounding from this morning indicated a strong capping
inversion with a convective temperature in the middle 80s. Highs
this afternoon are expected to reach the middle to upper 70s.
Forecast soundings from further west in far southwestern Nebraska
and the eastern Nebraska panhandle, indicate the capping inversion
remaining in place through peak heating this afternoon. That being
said, not expecting much in the way of storm initiation across the
forecast area late this afternoon. Further west though, the latest
NAM12 soln is indicating a weakening cap around 21z Saturday. The
last few hourly runs of the HRRR develops convection SE of Sterling
Colorado around 21z, approaching far SW Nebraska in the 5 to 6 PM CT
time frame this evening. Deep layer shear of 35 to 40 KTS will
adequate for supercells. Mid level lapse rates (H70-H50) are very
steep across sw and west central Nebraska. This would favor large
hail and even a very large hail threat across far western portions
of the forecast area through 01z Sunday. As for the tornado threat,
the capping inversion is problematic. Also low level helicities are
meager. That being said, the tornado threat appears limited and
confined to far western portions of the forecast area in a short
window, say 4 to 8 PM CT. As for precipitation chances, they will
remain greatest in the northern forecast area. As storms migrate off
of the panhandle early this evening, they are expected to congeal
into a convective complex, enhanced by the development of a low
level jet overnight. ATTM, not too concerned about flooding as the
heaviest rain is expected north of areas which saw the heaviest
rainfall earlier this week. Later this evening, there will be some
wind threat with the convective complex as it tracks east. The
latest NAMnest and HRRR solns indicate some bowing storm structures
within the convective complex.

The H5 low, will lift into eastern Montana overnight into Sunday
morning, forcing a front through the area by mid morning. This front
will then stall off to the south and east of the forecast area and
will be the focal point for showers and thunderstorms Sunday
afternoon/Sunday night. Other showers and storms may develop across
eastern Colorado Sunday afternoon, INVOF the front and near the base
of the H5 trough. Some of this activity may extend into SW then
Southern and portions of central Nebraska Sunday night. Have kept
pops going in the south, southeast and east Sunday/Sunday night, but
trimmed them back in the north as these areas will be well north of
the front and appreciable forcing will be very limited in these
areas. Skies will be mainly cloudy Sunday which will limit temps to
the 60s to around 70 for highs. The h5 low will weaken and meander
slowly east into the western Dakotas Sunday night. The front will
remain anchored off to the east of the forecast area, so pops will
be highest in the east with mainly dry conditions expected in the
west and northwest.

.LONG TERM...(Monday through Saturday)
Issued at 305 PM CDT Sat May 23 2020

The mid range solutions
including the ECMWF and GFS from this morning, develop a cutoff low
over central Texas into the Arklatex next week. Ridging to the west
of this feature will develop from the four corners, north into the
northern Rockies by late next week. Moisture will be locked in over
Texas with the cutoff, so am expecting mainly dry conditions across
the forecast area next week. This shows up in the latest MEX
guidance, which is well below climo for pops next week. Temperatures
will increase into the upper 70s to lower 80s next week with the
ridging off to the west. However with the axis of this feature
aligned over the Rockies, the hottest temps should remain west of
the forecast area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 620 PM CDT Sat May 23 2020

Thunderstorm activity across the Panhandle this evening will move
east and expand in coverage across wrn and ncntl Nebraska
overnight affecting areas generally north of Interstate 80.
Isolated storm coverage is expected along and south of the
Interstate. All storm activity should exit the region by 12z
Sunday. VFR is generally expected across wrn and ncntl Nebraska
thereafter.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, May 23, 3:37 PM CDT, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
337 PM CDT Sat May 23 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-242045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
337 PM CDT Sat May 23 2020 /237 PM MDT Sat May 23 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A slight risk for severe thunderstorms exists for all of western
and north central Nebraska tonight.

At this time the main threats are large hail and damaging winds.
Very large hail, greater than two inches in diameter and a
tornado or two are possible west of a line from Merriman to
Imperial.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Thunderstorms are expected on Sunday night into Monday. These
storms are not expected to produce severe weather, however, heavy
rain is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 9 PM CDT west of highway
83 from Valentine to North Platte.

Please relay any information about observed severe weather to the
NWS. Precipitation reports are also appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Local storm report, May 23, 10:51 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1051 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             5 ESE LEWELLEN          41.30N 102.05W
05/23/2020  M1.00 INCH       KEITH              NE   PUBLIC

            1 INCH HAIL, HEAVY RAIN

&&

RLAMB
Special weather statement, May 23, 11:17 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
1117 PM CDT Sat May 23 2020

NEZ026-038-240430-
Custer NE-Blaine NE-
1117 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND SOUTHEASTERN
BLAINE COUNTIES UNTIL 1130 PM CDT...

At 1117 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Brewster, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Milburn Diversion Dam State Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and north central Nebraska.

LAT...LON 4174 9974 4178 9998 4193 9987 4189 9969
TIME...MOT...LOC 0417Z 210DEG 30KT 4180 9983

CDC
Local storm report, May 23, 11:21 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1121 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FUNNEL CLOUD     1 W CALLAWAY            41.29N 99.94W
05/23/2020                   CUSTER             NE   FIRE DEPT/RESCUE

            FUNNEL CLOUD HALFWAY TO GROUND.

&&

CBROWN
Local storm report, May 23, 11:26 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1126 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     TSTM WND GST     2 N BROKEN BOW          41.43N 99.64W
05/23/2020  M72 MPH          CUSTER             NE   ASOS

            BROKEN BOW MUNICIPAL ASOS GUSTED TO 63KTS.

&&

CBROWN
Local storm report, May 23, 11:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1136 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     2 N BROKEN BOW          41.43N 99.64W
05/23/2020  M86 MPH          CUSTER             NE   ASOS

            BROKEN BOW MUNICIPAL ASOS GUSTED TO 75KTS.

&&

CBROWN
Local storm report, May 23, 11:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1157 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             3 N BREWSTER            41.98N 99.87W
05/23/2020  E1.00 INCH       BLAINE             NE   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL REPORTED

&&

RBOATWRI

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:07 PM CDTSpecial Weather StatementLBFSheridan38 min
May 23, 7:46 PM CDTSpecial Weather StatementLBFSheridan44 min
May 23, 8:04 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden56 min
May 23, 8:07 PM CDTSpecial Weather StatementLBFSheridan38 min
May 23, 8:17 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan43 min
May 23, 8:42 PM CDTSpecial Weather StatementLBFSheridan18 min
May 23, 8:55 PM CDTSpecial Weather StatementLBFSheridan65 min
May 23, 8:57 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith, Perkins63 min
May 23, 9:42 PM CDTSpecial Weather StatementLBFCuster48 min
May 23, 9:46 PM CDTSpecial Weather StatementLBFArthur, Grant59 min
May 23, 9:50 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln55 min
May 23, 9:59 PM CDTSevere Thunderstorm WarningLBFArthur, Keith45 min
May 23, 10:12 PM CDTSpecial Weather StatementLBFKeith48 min
May 23, 10:32 PM CDTSpecial Weather StatementLBFPerkins28 min
May 23, 10:34 PM CDTSpecial Weather StatementLBFCherry56 min
May 23, 10:37 PM CDTSpecial Weather StatementLBFHooker, McPherson, Thomas53 min
May 23, 10:37 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan53 min
May 23, 10:44 PM CDTSevere Thunderstorm WarningLBFHooker, Keith, Lincoln, McPherson, Perkins, Thomas46 min
May 23, 11:17 PM CDTSpecial Weather StatementLBFBlaine13 min
May 23, 11:17 PM CDTTornado WarningLBFCuster43 min
May 23, 11:28 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas62 min
May 23, 11:30 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Logan, Loup60 min
May 24, 12:12 AM CDTSevere Thunderstorm WarningLBFWheeler48 min
May 24, 12:21 AM CDTSevere Thunderstorm WarningLBFCuster39 min
May 24, 12:23 AM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Holt, Rock37 min
May 24, 12:25 AM CDTAreal Flood AdvisoryLBFCuster13 hr
May 24, 12:27 AM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup33 min
May 24, 12:35 AM CDTSpecial Weather StatementLBFKeya Paha25 min
May 24, 12:55 AM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock65 min
May 24, 12:57 AM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup, Wheeler63 min
May 24, 1:17 AM CDTSpecial Weather StatementLBFCuster43 min
May 24, 1:56 AM CDTSevere Thunderstorm WarningLBFHolt, Wheeler34 min
May 24, 3:12 PM CDTFlash Flood WatchLBFCuster24 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.